Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

May 3, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2019, 6:17 PM CDT for Pecos County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2019, 6:17 PM CDT (23:17 UTC)
Expired
May 3, 2019, 6:50 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 110 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS54 KMAF 032317
SVRMAF
TXC371-040015-
/O.NEW.KMAF.SV.W.0085.190503T2317Z-190504T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
617 PM CDT Fri May 3 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Pecos County in southwestern Texas...

* Until 715 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located 10 miles 
  southwest of Grandfalls, or 22 miles north of Fort Stockton, 
  moving southeast at 20 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
  Airport, Coyanosa, Imperial Reservoir and Imperial.

This includes Interstate 10 between mile markers 243 and 288.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3080 10238 3074 10316 3099 10317 3125 10309
      3128 10284 3127 10282 3128 10280 3128 10278
      3120 10257 3101 10246
TIME...MOT...LOC 2316Z 246DEG 49KT 3121 10294 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

12
1 follow-up statement
847 
WWUS54 KMAF 032350
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT Fri May 3 2019

TXC371-040000-
/O.CAN.KMAF.SV.W.0085.000000T0000Z-190504T0015Z/
Pecos TX-
650 PM CDT Fri May 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

LAT...LON 3080 10238 3074 10316 3099 10317 3125 10309
      3128 10284 3127 10282 3128 10280 3128 10278
      3120 10257 3101 10246
TIME...MOT...LOC 2349Z 246DEG 49KT 3140 10244 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:00 PM CDT, 17 minutes earlier.

Area forecast discussion, May 3, 6:00 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
600 PM CDT Fri May 3 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

Tempo MVFR thunderstorms will impact KMAF through 04/03z. Will
monitor KFST. Otherwise VFR conditions will become prevailing or
tempo MVFR ceilings by 04/12z and continue through much of
Saturday morning at the terminals.

12

&&

.PREV DISCUSSION... /issued 348 PM CDT Fri May 3 2019/

UPDATE...
Severe thunderstorm watch #126 has been issued for most PB. Lea Co
and the Lower Trans Pecos/Big Bend until 11 PM CDT/10 PM MDT.

DISCUSSION...
Storms developing along dryline INVOF HOB/GNC/ANS/INK. Main
concern going into evening is potential for severe storms to form
on and then move se off of dryline. Strong veering SE low-level to
WNW mid-levels among other ingredients that favor supercell
storms.

PREV DISCUSSION... /issued 222 PM CDT Fri May 3 2019/

DISCUSSION...

Recent WV loop shows an open 500 mb short wave traversing across AZ
into NM with a subtropical jet further south extending from northern
MX into east TX where convection is ongoing. Southwest flow aloft
resides over West Texas and southeast New Mexico with early morning
cloud cover exiting the area. At the sfc, plenty of moisture is
present with dewpoints in the upper 50s to lower 60s. As clouds
continue to clear, a thermal ridge should develop across the western
CWA and shove a dryline east toward the TX/NM line. This will be the
focus area for CI today. ML CAPE values will be high over the
eastern CWA with maxima around 2000-3000 J/kg coupled with mid-level
lapse rates around 7-8 deg C/km. Bulk shear will range from 30 kts
over the northern areas to around 45 kts over the lower Trans Pecos
closer to the jet max. As storms develop along the dryline, they
will have a high likely-hood of becoming severe. Large hail will be
the main threat again today, however an isolated tornado can't be
ruled out, especially near any convergence boundary where helicity
is maximized. After convection subsides, a backdoor front will
edge into the CWA after 00z and allow temperatures to fall into
the 50s tonight.

Sfc winds will veer around to the southeast while 500 mb heights
increase over the area tomorrow which should reduce storm
coverage along the dryline. Main storm chances will be confined to
the western mountain areas. Temperatures along and west of the
Pecos River should reach the mid to upper 80s while the Permian
Basin remains in the mid 70s. The dryline looks like it will
activate again Sunday as a 500 mb short wave ejects out of N
Mexico. The positioning of the dryline is still in question, but
the mountain areas will again be the main focus for higher PoPs.
850 mb temps should increase a bit more Sunday which will help
elevate high temps into the mid 80s to lower 90s across the CWA.

The beginning of next week looks warmer with lower precip chances
as the dryline should be confined to the far eastern CWA. A slow
moving upper low will move down the West Coast on Monday and
eventually track toward our region. Both GFS and ECMWF show this
low lifting north into the central plains which would bring a
Pacific front thru the area on Wednesday. A cold front will
arrive sometime late next week and rekindle widespread storm
chances across the eastern CWA.

Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  56  76  59 /  60  40   0   0
Carlsbad                       85  56  82  57 /  10  10  20   0
Dryden                         82  61  82  64 /  60  20   0   0
Fort Stockton                  84  58  83  61 /  60  10  10   0
Guadalupe Pass                 84  54  81  57 /  10  10  10   0
Hobbs                          82  52  77  55 /  50  20  10  10
Marfa                          83  44  84  48 /  20   0  10   0
Midland Intl Airport           82  57  80  59 /  60  40   0  10
Odessa                         82  56  80  57 /  60  30   0  10
Wink                           86  57  84  61 /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, May 3, 2:11 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Fri May 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Fri May 3 2019 /111 PM MDT Fri May 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible today into tonight for portions of
the area. Large hail, damaging winds, and an isolated tornado are
possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday and Sunday across parts
of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 3, 4:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
436 PM CDT FRI MAY 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             8 N HOBBS               32.85N 103.16W
05/03/2019  M1.00 INCH       Lea                NM   PUBLIC

&&

SCOTT.KLEEBAUER
Local storm report, May 3, 4:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
454 PM CDT FRI MAY 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             PYOTE                   31.54N 103.12W
05/03/2019  M2.50 INCH       WARD               TX   PUBLIC

            BROKEN WIND SHIELDS

&&

SCOTT.KLEEBAUER
Local storm report, May 3, 5:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
551 PM CDT FRI MAY 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     1 N COYANOSA            31.25N 103.07W
05/03/2019  M61 MPH          Pecos              TX   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Special weather statement, May 3, 6:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT Fri May 3 2019

TXZ050-051-032345-
Martin TX-Andrews TX-
608 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHERN MARTIN AND SOUTHERN DAWSON COUNTIES
UNTIL 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lenorah to 11 miles
northeast of Andrews. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lenorah and Florey.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3232 10240 3252 10270 3253 10193 3231 10169
      3230 10169
TIME...MOT...LOC 2308Z 280DEG 14KT 3244 10197 3245 10241

10
Special weather statement, May 3, 6:10 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
610 PM CDT Fri May 3 2019

TXZ047-032345-
Borden TX-
610 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BORDEN COUNTY UNTIL 645
PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Gail, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
J B Thomas Reservoir.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3253 10157 3261 10165 3277 10156 3273 10118
      3253 10118
TIME...MOT...LOC 2309Z 295DEG 34KT 3266 10152

10
Special weather statement, May 3, 6:15 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Fri May 3 2019

TXZ063-040000-
Glasscock TX-
615 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLASSCOCK COUNTY UNTIL
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garden City, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Garden City and Saint Lawrence.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3166 10163 3190 10166 3205 10136 3169 10127
TIME...MOT...LOC 2314Z 252DEG 7KT 3189 10151

HC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:07 PM CDTSpecial Weather StatementMAFBrewster38 min
May 2, 7:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 2, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell58 min
May 2, 7:36 PM CDTSpecial Weather StatementMAFTerrell39 min
May 2, 7:54 PM CDTSevere Thunderstorm WarningMAFTerrell51 min
May 2, 7:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 2, 7:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 2, 8:25 PM CDTFlash Flood WarningMAFPecos3 hr
May 2, 8:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
May 2, 8:46 PM CDTSpecial Weather StatementMAFTerrell29 min
May 2, 9:20 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 9:28 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
May 2, 9:34 PM CDTSpecial Weather StatementMAFTerrell26 min
May 2, 9:51 PM CDTSpecial Weather StatementMAFTerrell24 min
May 2, 10:05 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 10:17 PM CDTSpecial Weather StatementMAFTerrell28 min
May 2, 10:48 PM CDTSpecial Weather StatementMAFTerrell27 min
May 3, 1:02 PM CDTSpecial Weather StatementMAFPecos43 min
May 3, 1:16 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
May 3, 3:07 PM CDTSpecial Weather StatementMAFWinkler23 min
May 3, 3:29 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 3:30 PM CDTSpecial Weather StatementMAFWard45 min
May 3, 3:39 PM CDTSpecial Weather StatementMAFEctor36 min
May 3, 3:44 PM CDTSpecial Weather StatementMAFCochran16 min
May 3, 3:48 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler42 min
May 3, 3:59 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 4:13 PM CDTSpecial Weather StatementMAFWard47 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMAFGaines56 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 3, 4:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward, Winkler56 min
May 3, 4:37 PM CDTTornado WarningMAFEctor, Winkler23 min
May 3, 5:30 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward45 min
May 3, 5:33 PM CDTSevere Thunderstorm WarningMAFAndrews41 min
May 3, 6:08 PM CDTSpecial Weather StatementMAFMartin37 min
May 3, 6:10 PM CDTSpecial Weather StatementMAFBorden35 min
May 3, 6:15 PM CDTSpecial Weather StatementMAFGlasscock45 min
May 3, 6:29 PM CDTSevere Thunderstorm WarningMAFGlasscock32 min
May 3, 6:47 PM CDTSpecial Weather StatementMAFGaines28 min
May 3, 6:49 PM CDTSpecial Weather StatementMAFHoward26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.